New Mexico, 2024Damaging Winds in New Mexico, June 30, 2024
June 30, 2024 · NWS EPZ · 5 events in 2 counties and zones
Deeper monsoonal moisture moved into the region with a strong upper high located across northeast Texas. Deep southeast winds brought the best moisture of the year into the Borderland which produced strong thunderstorm wind gusts in Dona Ana and Sierra counties along with a gustnado near Chaparral.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $25,000
- Crop damage
- None recorded
- Events
- 5
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Deeper monsoonal moisture moved into the region with a strong upper high located across northeast Texas. Deep southeast winds brought the best moisture of the year into the Borderland which produced strong thunderstorm wind gusts in Dona Ana and Sierra counties along with a gustnado near Chaparral.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS El Paso, TX wrote its last area forecast discussion before the first event at Jun 30, 12:06 PM MST, 1 hour 38 minutes earlier.
Area forecast discussion, Jun 30, 12:06 PM MST, 1 hour 38 minutes before
Area Forecast Discussion
National Weather Service El Paso Tx/Santa Teresa NM
106 PM MDT Sun Jun 30 2024
...New SYNOPSIS, DISCUSSION, FIRE WEATHER...
.SYNOPSIS...
Issued at 100 PM MDT Sun Jun 30 2024
Daily thunderstorm chances will continue with Wednesday expected
to be the most active day. Temperatures will remain warm,
generally a few degrees above average.
&&
.DISCUSSION...
Issued at 100 PM MDT Sun Jun 30 2024
A subtle disturbance is approaching the CWA from the southwest.
WV satellite shows this ripple near the SW corner of Hudspeth Co.
at this typing. Vis is showing an increasingly agitated Cu field
with a few storms already noted on the radar. Current trajectory
has these moving into El Paso within the next 30-45 minutes, so
it's time to complete this discussion to focus on near term
impacts. HRRR showing activity overspreading the entire CWA
between 21 and 22z as this subtle disturbance continues to lift
northward. Main threat today will be heavy rainfall and localized
flash flooding, especially if storms can train. Current dewpoints
are near 60 with PWAT values near 1.3" toward the International
Border with less than 1" for the northern part of the CWA. 850mb
moisture transport shows a northwestward transport, so I suspect
these values will increase for our northern areas. Damaging winds
will also be a concern this afternoon with DCAPE values over 1000
J/kg. HRRR showing activity decreasing after dark, but with
lingering showers or storms continuing well into the evening.
As we head into Monday and Tuesday, a little bit drier air pushes
into the region from the south, forcing the main moisture plume
toward AZ. Storm chances will be favored west but all locations
have at least a slight chance for thunderstorms each day. Highs
will warm with the drier air and re-alignment of the ridge axis
overhead. On Wednesday, a digging trough from the north will split
the ridge with a prominent center off the coast of CA and a larger
center covering much of the Deep South. This will allow the
subtropical plume to center over NM and Far W. TX. With the
expected alignment of the trough axis and richer moisture (GFS
showing 1.3-1.6" PWAT), Wednesday will be our best bet for storms
of the period.
Thursday onward, drier is set to push in from the northwest,
shifting storm chances to the south. Models continue to struggle
with how far south this moisture will be shoved. Additionally,
this pattern opens us up to disturbances aloft and frontal
intrusions. Both global models continue to show a frontal
intrusion on Saturday, which will enhance our rain/storm chances.
As it stands now though, there continues to be uncertainty with
rain / storm chances Thursday onward, and it will depend on which
factor wins out: dry air versus frontal boundaries and / or
disturbances aloft. Regardless, temperatures to finish out the
period look to be just above average, but NBM continues to show
5-7 degree spread between the 25th and 75th percentile for highs
at El Paso Thursday onward.
&&
.AVIATION...
(18Z TAFS)
Issued at 1128 AM MDT Sun Jun 30 2024
Predominately VFR conditions expected with FEW-SCT100 becoming
SCT-BKN050-100 along with some high clouds. Winds will generally
be from the east or southeast (080-130) with speeds topping out
around 10 to 15 knots along with some gusts up to 25 knots.
At least ISO SHRA/TSRA is expected this afternoon and into the
evening with direct impacts probable at TAF sites. Confidence on
timing and occurrence remains a bit too low to include in this TAF
cycle, but amendments will likely be needed before the 00z
update. Heavy rain including flight category reductions and gusty
winds will be the main concerns.
&&
.FIRE WEATHER...
Issued at 100 PM MDT Sun Jun 30 2024
No significant fire concerns for the period. Monsoonal moisture
will remain in place for the period. Monday will feature slightly
drier conditions, which will limit thunderstorm coverage some as
well as allow min RH values to drop into the lower and middle 20s.
Tuesday will continue the drier trend as well as see an increase
in temperatures. Wednesday looks to be the most active day in
terms of thunderstorm coverage with an increase in moisture.
Starting Thursday, the forecast becomes a bit uncertain in terms
of moisture content and thunderstorm coverage. Winds, outside of
thunderstorm influences, looks light for the period. Venting will
generally range good to very good, decreasing to poor to good on
Wednesday.
&&
.PRELIMINARY POINT TEMPS/POPS...
El Paso 80 101 82 103 / 50 10 30 30
Sierra Blanca 69 94 72 96 / 30 10 20 30
Las Cruces 73 99 74 100 / 60 20 20 40
Alamogordo 70 96 71 97 / 40 20 20 30
Cloudcroft 52 74 54 75 / 50 40 30 60
Truth or Consequences 72 94 72 93 / 70 50 30 70
Silver City 65 88 66 89 / 80 70 40 80
Deming 72 98 72 98 / 80 40 30 60
Lordsburg 70 95 70 95 / 80 60 40 70
West El Paso Metro 77 99 79 100 / 60 20 30 30
Dell City 72 99 73 100 / 20 10 10 20
Fort Hancock 74 101 76 103 / 40 10 20 20
Loma Linda 70 93 72 94 / 50 20 20 30
Fabens 76 100 78 103 / 40 10 20 30
Santa Teresa 74 98 74 98 / 60 20 30 30
White Sands HQ 75 96 77 98 / 60 20 30 40
Jornada Range 70 96 70 97 / 70 30 30 40
Hatch 71 98 71 99 / 70 30 30 60
Columbus 73 98 74 98 / 70 30 40 40
Orogrande 72 96 73 97 / 50 20 20 40
Mayhill 58 85 59 86 / 40 40 20 60
Mescalero 57 85 59 86 / 40 40 30 60
Timberon 55 83 57 84 / 40 30 20 50
Winston 60 84 60 83 / 70 80 40 90
Hillsboro 68 92 69 91 / 80 60 40 80
Spaceport 67 95 67 95 / 60 40 30 60
Lake Roberts 62 87 62 87 / 80 70 40 90
Hurley 65 91 66 92 / 80 60 30 70
Cliff 65 97 66 97 / 80 60 30 70
Mule Creek 66 90 68 90 / 80 70 40 70
Faywood 67 90 68 91 / 80 50 40 70
Animas 69 95 69 95 / 70 60 30 60
Hachita 68 95 69 95 / 70 50 40 60
Antelope Wells 68 95 69 95 / 70 50 50 70
Cloverdale 66 90 67 90 / 60 60 40 70
&&
.EPZ WATCHES/WARNINGS/ADVISORIES...
TX...None.
NM...None.
&&
FORECASTER...34-Brown
In the hours before
Special weather statement, Jun 30, 1:19 PM MST, 25 minutes before
Special Weather Statement
National Weather Service El Paso TX
219 PM MDT Sun Jun 30 2024
TXZ419-420-302045-
Eastern/Central El Paso County TX-
Northern Hudspeth Highlands/Hueco Mountains TX-
219 PM MDT Sun Jun 30 2024
...A STRONG THUNDERSTORM WILL IMPACT WESTERN HUDSPETH AND
NORTHEASTERN EL PASO COUNTIES THROUGH 245 PM MDT...
At 219 PM MDT, Doppler radar was tracking a strong thunderstorm 8
miles southwest of Desert Haven, moving northwest at 20 mph.
HAZARD...Wind gusts of 50 to 55 mph and penny size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor hail damage to vegetation is
possible.
Locations impacted include...
Far East El Paso, Loma Linda, Hueco Tanks, Desert Haven, Homestead
Meadows, Lake Way Estates, Montana Vista, Butterfield, Hueco Mountain
Wind Ranch, and Hueco Mountain Estates.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 3172 10590 3164 10607 3182 10630 3196 10602
TIME...MOT...LOC 2019Z 144DEG 19KT 3172 10601
MAX HAIL SIZE...0.75 IN
MAX WIND GUST...55 MPH
ZAThunderstorm Wind, Dona Ana
- When
- June 30, 1:44 PM MST
- Where
- Dona Ana County, 17.53 mi ENE of Anthony
- Measured
- 74 kt (85 mph) estimated gust
- Property damage
- $25,000
- Reported by
- NWS Storm Survey
- Coordinates
- 32.058, -106.309
Two outflows from nearby thunderstorms collided over the Chaparral area which created a gustnado as well as straight-line wind damage. There was a complete collapse of a well built outbuilding/garage. The roof separated from the walls allowing the wind to get inside and under the roof structure. The roof debris scattered towards the west and northwest and was displaced approximately 50 yards from the foundation. The walls collapsed afterwards with all of the walls falling in a southward direction. Metal fencing attached to a rock wall was ripped off. An RV camper rolled on it's side and was damaged by flying debris. There was a metal shed that collapsed as winds lifted the roof from the structure. Finally, an outdoor shed was completely destroyed with debris scattered up to 100 yards towards the northwest.
Thunderstorm Wind, Dona Ana
- When
- June 30, 2:26 PM MST
- Where
- Dona Ana County, 6.11 mi S of Organ
- Measured
- 55 kt (63 mph) measured gust
- Reported by
- Other Federal Agency
- Coordinates
- 32.332, -106.591
A wind gust of 65 mph occurred at the Dripping Springs Visitor Center for the Organ Mountains National Monument.
Thunderstorm Wind, Dona Ana
- When
- June 30, 2:30 PM MST
- Where
- Dona Ana County, 3.01 mi NE of (Lru)las Cruces Arpt
- Measured
- 50 kt (58 mph) measured gust
- Reported by
- Mesonet
- Coordinates
- 32.350, -106.733
A peak gust of 58 mph was recorded at a Mesonet station 2 miles northeast of Las Cruces.
Thunderstorm Wind, Dona Ana
- When
- June 30, 2:35 PM MST
- Where
- Dona Ana County, 3.88 mi NE of (Lru)las Cruces Arpt
- Measured
- 57 kt (66 mph) measured gust
- Reported by
- Mesonet
- Coordinates
- 32.357, -106.720
A Mesonet station 3 miles northeast of Las Cruces recorded a peak gust of 66 mph.
Thunderstorm Wind, Sierra
- When
- June 30, 4:14 PM MST
- Where
- Sierra County, 0.19 mi WSW of (Tcs)truth/Consqnces
- Measured
- 51 kt (59 mph) measured gust
- Reported by
- ASOS
- Coordinates
- 33.229, -107.273
A peak gust of 59 mph was recorded by the ASOS at the Truth or Consequences Airport.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Hail and Damaging Winds in Maryland, June 30, 20241 death · $751,000 · 1.25 in hail · 24 events
- Damaging Winds in New York, June 30, 20241 death · 1 injured · $171,000 · 78 kt wind · 10 events
- Rip Current in Illinois, June 30, 20241 death · 3 injured · 1 event
- Lightning Strike in Florida, June 30, 20241 death · 1 event
- Flash Flood in Idaho, June 30, 2024$250,000 · 1 event
- Hail and Damaging Winds in Pennsylvania, June 30, 2024$41,000 · 1 in hail · 13 events
- Damaging Winds in Pennsylvania, June 30, 2024$50,000 · 52 kt wind · 8 events
- Hail and Damaging Winds in Virginia, June 30, 2024$35,000 · 1 in hail · 13 events
- Flash Flooding and Damaging Winds in Connecticut, June 30, 2024$21,000 · 52 kt wind · 18 events
- Damaging Winds in Virginia, June 30, 2024$30,000 · 60 kt wind · 8 events
- Hail and Damaging Winds in Wyoming, June 30, 2024$25,000 · 1.5 in hail · 8 events
- Damaging Winds in New Jersey, June 30, 202453 kt wind · 25 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1193406, 1193398, 1193403, 1193400, 1193404.